Hail, Ward
- When
- May 21, 8:10 PM CST to 8:15 PM CST
- Where
- Ward County, Grandfalls
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.330, -102.870
Isolated thunderstorms developed along a dryline over the Trans Pecos Region, the Presidio Valley, and the Big Bend Region during the later afternoon and into the evening hours. Some of these storms reached severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Isolated thunderstorms developed along a dryline over the Trans Pecos Region, the Presidio Valley, and the Big Bend Region during the later afternoon and into the evening hours. Some of these storms reached severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 21, 5:29 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT FRI MAY 21 2010
.DISCUSSION...
&&
.AVIATION...
CURRENTLY HAVE STORMS ACROSS THE UPPER TRANS PECOS AND ALONG THE
RIO GRANDE... EXPECT THESE WILL CONTINUE UNTIL 03Z. CARRYING
TEMPO TSRA MOST TAFS. STRATUS EXPECTED OVER THE EAST IN THE
MORNING.
&&
.PREV DISCUSSION... /ISSUED 208 PM CDT FRI MAY 21 2010/
DISCUSSION...
SEVERAL CHANCES OF THUNDERSTORMS WILL BE UPCOMING THROUGH NEXT WEEK
AS LOW LEVEL MOISTURE REMAINS OVER THE REGION...AND A SEMI PERMANENT
UPPER TROUGH/LOW OVER THE WESTERN CONUS SENDS A SERIES OF SHORTWAVE
TROUGHS NEAR...OR OVER THE REGION. AN UNSTABLE AIRMASS RESIDED TO
THE EAST OF A SURFACE LEE TROUGH/DRYLINE BISECTING THE CWA THIS
AFTERNOON...AND THINK SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE...
IF STORMS INITIATE. THIS WILL DEPEND ON HOW MUCH LOW LEVEL
CONVERGENCE OCCURS ON THE DRYLINE AS IT LURCHES EASTWARD THIS
AFTERNOON...AND HOW MUCH MID LEVEL SUPPORT THERE WILL BE FROM A WEAK
SHORTWAVE TROUGH INDICATED BY MODELS TO IMPINGE UPON THE AREA...
WHICH IS MASKED IN THE DRY AIR ON WATER VAPOR IMAGERY. SINCE MID
LEVEL LAPSE RATES WERE AROUND 8 C/KM...SBCAPES OF 2000 TO 2500 J/KG
AND 0 TO 6 KM BULK SHEAR WAS AROUND 30KT THE POTENTIAL EXISTS FOR
ROTATING UPDRAFTS/SUPERCELLS. THEREFORE THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS...BUT A TORNADO OR TWO WILL ALSO BE
POSSIBLE.
DRY CONDITIONS WERE RELEGATED TO THE GUADALUPE MOUNTAINS...VAN HORN
AREA...AND PORTIONS OF THE DAVIS MOUNTAINS AND PRESIDIO VALLEY.
WINDS WERE NOT VERY STRONG THOUGH...SO FIRE WEATHER CONCERNS WILL
NOT BE GREAT THROUGH TONIGHT. HOWEVER...SATURDAY A BIT MORE
SOUTHWESTERLY FLOW ALOFT WILL EXIST OVER THE WESTERN CWA.
THEREFORE...HOT AND DRY CONDITIONS WILL PREVAIL TO THE WEST OF AN
EASTWARD MOVING DRYLINE AND CRITICAL FIRE WEATHER CONDITIONS APPEAR
LIKELY OVER WESTERN PORTIONS OF THE CWA. PERUSE THE FIRE WEATHER
DISCUSSION BELOW FOR MORE INFORMATION. SINCE LOW LEVEL CONVERGENCE
WILL INCREASE ON THE DRYLINE AGAIN SATURDAY...AND SIMILAR CONDITIONS
TO TODAY WILL EXIST TO THE EAST OF SAME...SCATTERED THUNDERSTORMS
WILL BE POSSIBLE. SOME OF THE STORMS COULD BE SEVERE AS SHEAR WILL
BE AT LEAST 25 TO 30KT...AND ANOTHER WEAK SHORTWAVE TROUGH IS
PROGGED TO MOVE OVER THE REGION.
A FAIRLY SIMILAR SCENARIO TO THE ABOVE IS EXPECTED PRETTY MUCH
SUNDAY AND EACH DAY NEXT WEEK. THEREFORE...HAVE INCLUDED THE CHANCE
OF THUNDERSTORMS MOST OF THESE DAYS FOR MUCH OF THE FORECAST AREA.
THE PROXIMITY OF THE UPPER TROUGH/LOW OVER THE WESTERN CONUS AND THE
TIMING OF SUBSEQUENT SHORTWAVE TROUGHS WILL BE THE DECIDING FACTOR
ON HOW MUCH COVERAGE WILL BE REALIZED...NOT TO MENTION WHERE AND
WHEN. ALTHOUGH MAX TEMPERATURES WILL RECEDE BACK INTO THE 80S
SUNDAY AND THROUGH MUCH OF NEXT WEEK...PLENTY OF MOISTURE AND
INSTABILITY WILL BE AVAILABLE FOR ANY THUNDERSTORMS TO BECOME STRONG
OR SEVERE. PERHAPS BY THURSDAY OR FRIDAY...SHEAR WILL DECREASE TO
WHERE HEAVY RAINFALL WILL BE THE PRIMARY THREAT FROM ANY STORMS THAT
DEVELOP.
FIRE WEATHER...
THE DRYLINE IS HOLDING JUST TO THE EAST OF THE GUADALUPE MOUNTAINS.
RH/S FOR THE GUADALUPE MOUNTAINS AND VAN HORN CORRIDOR ARE CURRENTLY
BELOW 15 PERCENT...HOWEVER THE WIND HAS REMAIN AT ABOUT 10 MPH.
THESE CONDITIONS ARE EXPECTED TO LAST THROUGH THE EVENING HOURS.
RECOVERY TONIGHT WILL BE POOR FOR AREAS WEST OF THE PECOS...AND GOOD
TO EXCELLENT FOR AREAS EAST OF THE PECOS. TOMORROW THE DRYLINE WILL
RUN ALONG THE NEW MEXICO/TEXAS BORDER AND DOWN THROUGH THE DAVIS
MOUNTAINS. THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE AND DRY
LIGHTNING IS A POSSIBILITY IN THE VICINITY OF THIS FEATURE. THIS
WILL ADD TO THE FIRE WEATHER THREAT. SINGLE DIGIT RH/S ARE EXPECTED
FOR AREAS WEST OF THE DRYLINE. AREAS THAT ARE LIKELY TO SEE WINDS OF
20 MPH ARE SOUTHEASTERN NEW MEXICO...THE GUADALUPE MOUNTAINS AND THE
VAN HORN CORRIDOR. A RED FLAG WARNING HAS BEEN ISSUED FOR THESE
AREAS SINCE FIRE DANGER WILL BE HIGH OR VERY HIGH THERE.
SINGLE DIGIT MINIMUM RH/S ARE EXPECTED FOR THE GUADALUPE MOUNTAINS
THROUGH THE WEEKEND. ISOLATED AREAS...SUCH AS GAPS AND PASSES MAY
SEE WINDS NEAR 20 MPH...BUT WIDESPREAD FIRE WEATHER CONCERNS ARE
NOT EXPECTED.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM TO 8 PM MDT SATURDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 9 PM CDT /8 PM
MDT/ SATURDAY FOR THE FOLLOWING ZONES... GUADALUPE
MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 143 PM CDT FRI MAY 21 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 143 PM CDT FRI MAY 21 2010 /1243 PM MDT FRI MAY 21 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING FOR THE PERMIAN BASIN...SOUTHEASTERN NEW MEXICO...TRANS PECOS AND BIG BEND AREAS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN AREAS OF CONCERN FOR SEVERE THUNDERSTORMS WILL BE THE WESTERN PERMIAN BASIN...SOUTHEASTERN NEW MEXICO...TRANS PECOS AND BIG BEND. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE SEVER THUNDERSTORMS...AND POSSIBLY A TORNADO OR TWO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING FOR THE PERMIAN BASIN...TRANS PECOS AND BIG BEND AREAS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN AREAS OF CONCERN FOR SEVERE THUNDERSTORMS WILL BE THE SOUTHERN PERMIAN BASIN...TRANS PECOS AND BIG BEND. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE SEVER THUNDERSTORMS. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA FROM SUNDAY THROUGH THE END OF NEXT WEEK. THOUGH THE THREAT OF WIDESPREAD SEVERE WEATHER WILL BE LOW...A FEW THUNDERSTORMS COULD BECOME MARGINALLY SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY THREAT. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR THE GUADALUPE MOUNTAINS...SOUTHEASTERN NEW MEXICO AND VAN HORN CORRIDOR FOR SATURDAY AFTERNOON AND EVENING. THERE WILL BE DIGIT RH/S AND WINDS NEAR 20 MPH. THERE IS A RED FLAG WARNING ISSUED FOR FOR THESE AREAS. .SPOTTER INFORMATION STATEMENT... THERE IS A 30 PERCENT CHANCE OF SPOTTER ACTIVATION BY 5 PM MDT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 523 PM CDT FRI MAY 21 2010 TXZ060-061-067-212300- WINKLER-ECTOR-WARD- 523 PM CDT FRI MAY 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL WARD...WEST CENTRAL ECTOR AND WINKLER COUNTIES UNTIL 600 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF WINK AT 522 PM CDT...MOVING NORTHEAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 557 PM CDT FRI MAY 21 2010 TXZ081-212330- BIG BEND AREA- 557 PM CDT FRI MAY 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHERN BREWSTER COUNTY UNTIL 630 PM CDT... AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED NEAR CASTOLON IN SOUTHERN BREWSTER COUNTY...MOVING NORTHEAST AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS DEVELOPING CLOSE TO BOQUILLAS CANYON. THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZED HAIL...STRONG WIND GUSTS OF 50 TO 55 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SAFE SHELTER INDOORS IF YOU ARE IN THE PATH OF THESE STORMS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 607 PM CDT FRI MAY 21 2010 TXZ058>061-067-068-212330- WINKLER-ECTOR-LOVING-WARD-CRANE-REEVES COUNTY AND UPPER TRANS PECOS- 607 PM CDT FRI MAY 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL REEVES...NORTHWESTERN CRANE...SOUTHEASTERN LOVING... SOUTHERN WINKLER...SOUTHWESTERN ECTOR AND WARD COUNTIES UNTIL 630 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF PYOTE AT 607 PM CDT...MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 657 PM CDT FRI MAY 21 2010 TXZ058-067-075-220030- WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 657 PM CDT FRI MAY 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING EAST CENTRAL REEVES...NORTH CENTRAL PECOS AND SOUTHEASTERN WARD COUNTIES UNTIL 730 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 3 MILES NORTH OF COYANOSA AT 657 PM CDT...MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 803 PM CDT FRI MAY 21 2010 TXZ081-220145- BIG BEND AREA- 803 PM CDT FRI MAY 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHERN BREWSTER COUNTY UNTIL 845 PM CDT... AT 801 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING STRONG THUNDERSTORMS THAT EXTENDED FROM ABOUT 20 MILES SOUTH OF PANTHER JUNCTION...TO NEAR RIO GRANDE VILLAGE...TO ABOUT 13 MILES EAST OF PERSIMMON GAP...MOVING NORTHEAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WIND GUSTS OF 50 TO 55 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO SEEK SAFE SHELTER INDOORS IF THESE STORMS APPROACH YOUR LOCATION. ALSO BE ALERT FOR FLOODING OF ROADWAYS AND LOW LYING AREAS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 824 PM CDT FRI MAY 21 2010 TXZ058-220200- REEVES COUNTY AND UPPER TRANS PECOS- 824 PM CDT FRI MAY 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING EAST CENTRAL REEVES COUNTY UNTIL 900 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER CENTRAL REEVES COUNTY AT 823 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM WAS LOCATED BETWEEN US285 AND SH17. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
The Midland/Odessa radar (KMAF), 94 km away, was scanning. The volume nearest the first event began at 02:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235514.